Chemotherapy often causes a cancer rash, or a rash associated with cancer treatment, as these potent medications often affect not only malignant cells, but may also damage or destroy healthy tissues throughout the body. Cell damage can occur to the skin from toxicity. The type of chemotherapy rash a patient develops often depends on the particular group or specific medication oncologists prescribe. Some types of rashes appear as severe sunburns while others produce hives that itch. Treatment for rashes appearing after chemotherapy varies with the severity of symptoms and the medication involved.
Acral erythema, or hand-foot syndrome, is a painful cancer rash that affects the palms of the hands and the soles of the feet. Patients often experience altered sensation in these areas prior to the actual rash formation. The skin may or may not blister, but frequently, the pain becomes so severe that patients have difficulty with everyday tasks. The damaged skin layers are eventually shed, and new cells develop underneath. Symptoms typically resolve naturally upon completion of chemotherapy, but some patients require reduced medication dosages.
Physicians may suggest that a patient with acral erythema apply cold compresses or wound dressings to the hands and feet. Health care providers also often recommend taking over-the-counter pain medications. There are 11 different chemotherapy medications that can trigger the condition, including doxorubicin and fluorouracil.
Recall reactions are another type of cancer rash caused by either exposure to radiation or development of sunburn prior to receiving chemotherapy. The topical damage done weeks or months before oral medication administration apparently does not allow cells enough time to heal properly. The affected skin is typically extremely reddened, similar to sunburn. Treatment may include topical steroid preparations and possibly wound care, depending on the severity of damage, in addition to avoiding exposure to the sun. Medications associated with the reaction include doxorubicin and methotrexate.
Actinomycin D chemotherapy may cause an acneiform rash, or folliculitis, produces reddened skin, often with raised bumps or pimples similar to acne. The skin condition frequently develops on the face and upper trunk of the body. Skin cultures typically reveal a lack of bacterial colonization, however. Though not caused by infection, acneiform eruptions generally respond to the inflammation reducing properties of doxycycline, topical antibiotic ointments, and benzoyl peroxide.
Neutrophilic eccrine hidradenitis is a cancer rash in which an abundance of white blood cells, known as neutrophils, accumulate in the sweat glands. This produces red bumps, large red areas, or hardened nodules on the face, ears and trunk of the body. The condition often heals without intervention, but may require oral steroids or pain medication. Physicians generally diagnose the rash after performing a skin biopsy. Bleomycin and cytarabine are the chemotherapeutic agents responsible for the problem.
Physicians consider eccrine squamous metaplasia a rare cancer rash, which typically affects part of the sweat gland duct. One type in particular appears in the armpits, groin region, and on the sides of the neck. Patients having the condition generally experience reddened plaques, which are slightly raised skin patches, or crusted skin eruptions. Health care providers generally recommend oral steroids and pain medications for discomfort. Chemotherapeutic medications responsible for these lesions include anthracyclines, antimetabolites and nitrogen mustards.